CSN Login
Members Online: 16

After Radiation

markatger's picture
markatger
Posts: 315
Joined: Feb 2005

Hi all,

Hope you are all doing good. I haven't been posting much lately, but have been reading now and then.... was sorry to read of Grandma Judy passing. And also of other's struggles. I pray today that we are all given much peace and strength.

I am doing ok...made it through 6 weeks of chemo and radiation. I finished one week ago today. My biggest problems were hand/foot syndrome, diarrhea and irritation of the anal passage. Well amazingly after only one week, the hand/foot inflammation is almost gone and so is the diarrhea. But my problem now is that as my stools have firmed up, it is becoming very paiful to pass them. I took a stool softener yesterday and today to try to ease the pain, but then I'm back to diarhea. I'm not sure which is worse...diarhea that burns or having solid stools that scrape along the sides of the irritated anal passage. Yikes sorry for the graphic details.

I'm looking for some better options. Am considering trying mineral oil in the hope of lubricating the stools without giving me diarhea...anyone had luck with that?

I'm sure this will graduallly get better....but if anyone has some advice, would be appreciated.

I wish we had some sort of FAQ folder!! I really appreciate some of the posts recently with tips on different topics. I know that I can do a search on keywords, but I think a Frequently Asked Question list would be cool.

Best Wishes,
Maria

taraHK
Posts: 1961
Joined: Aug 2003

Hi Maria,
You have my deepest sympathies -- I still remember that "butt burn" (after radiation) vividly. I don't have any answers re that fine balance between diarrhea and too-firm stools. Did your medical team suggest any creams which might help? Or sitz baths? At my worst, I was unable to use toilet paper -- had to rig up a bidet-like system with a shower nozzle. Thee irritation does go away....Best of luck.
Tara

markatger's picture
markatger
Posts: 315
Joined: Feb 2005

Hi Tara!

Thanks for your sympathies...as one who went through this, you know it can be very painful. I was avoiding food a bit just so I wouldn't have as many painful bowel movements. Thankfully the pain is getting better.

I appreciated all the tips...I think you also responded to my posts before I started radiation. I religously used 99.9% pure Aloe Vera (clear not green) and moist natural (no harsh chemicals) baby wipes which I think saved the outside area. My irritation now though is up inside. I have tried putting lidocaine and hydrocortisone up there...but I think the firmness of the stools is really the problem. I talked to nurse yesterday as well and she gave me the thumbs up to try mineral oil. I will give it a try and let all know if it helped.

Thanks : )
Maria

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

Hi Maria.

I never had radiation treatment, so I don't know about pain specific to that. However, I was recently lucky enough to get an anal fissure (tearing of the lining of the anus) which made each trip to the bathroom feel like passing broken shards of glass mixed with razor blades and hot coals. I mean ... it SUCKED! My surgeon thinks that this developed after repeated trips to the bathroom with chemo induced diahhrea. I hated going to the bathroom. The doctor prescribed something called Proctofoam HC, and after two days of using this I felt much, much better.

Maybe you could ask you doctor about this. It certainly helped me!

Best of luck,
Rodney

markatger's picture
markatger
Posts: 315
Joined: Feb 2005

Hello Rodney,

Ugh...yes, you hardly exaggerate in your description of the pain. I find the anticipation of it to be half of the difficulty. You know it's going to hurt, but you got to go!! I hope post surgery isn't anything like this pain. I'm having rectal surgery at then end of August.

Thanks for the medication info. I will definitely ask about it if I don't get relief here in the next day or so. It would have been good for me to know about a few months back, I think I got a fissure from chemo alone as well back then, and which may be part of the problem now.

Thank-you :)
Maria

markatger's picture
markatger
Posts: 315
Joined: Feb 2005

Hi,

Thanks for the info. Yes, I wasn't sure if I was supposed to use it. I had been told to stay away from laxatives, to use only stool softeners. When I looked at the mineral oil information on the bottle, it described it as a laxative. But the nurse said to go ahead and try it. She did say to not rely on it permanently because it can interfere with the absorption of fat-soluble vitamins.

I definitely am interested in good more natural solutions.

Thanks for your help!
Maria

122456
Posts: 40
Joined: Jun 2005

Hello, I went thru 28 days of radiation and had diarrhea bad. I wind up getting hemmoroids. The nurse gave me samples of Aquaphor to use. It helped. I kept some at work and home cause the restroom was my 2nd home. I notice some days my bowels will function normal but some days I have bouts of diarrhea. I had to get some pre-moistened wipes. Toilet paper was too rough. I hope you'll find a solution to help.

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

there's a lot of good information on the formation-(or lack of..) stools and associated problems on both the UOA and IOA sites..United Ostomy Assn. & International Ostomy Assn. I don't have the URLs, cause I'm on the wrong computer, but you can google them. There are many folks without ostomys with problems similar to yours. Bud

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network